Clostridium difficile infection ( CDI ) is the leading cause of antibiotic-associated diarrhea. Clostridium difficile infection has increased in incidence and severity over the past decade, and is a growing worldwide health problem associated with substantial health care costs and significant morbidity and mortality.
A meta-analysis has examined the impact of probiotics on the incidence of Clostridium difficile-associated diarrhea ( CDAD ) among children and adults, in both hospital and outpatient settings.
A comprehensive literature search of all published randomized control trials ( RCTs ) assessing the use of probiotics in the prevention of Clostridium difficile-associated diarrhea in patients receiving antibiotic therapy was conducted, and the incidence of CDAD was analyzed.
Twenty-six RCTs involving 7,957 patients were analyzed.
Probiotic use significantly reduced the risk of developing Clostridium difficile-associated diarrhea by 60.5% ( relative risk [ RR ] =0.395; 95% confidence interval [ CI ], 0.294–0.531; P less than 0.001 ).
Probiotics proved beneficial in both adults and children ( 59.5% and 65.9% reduction ), especially among hospitalized patients.
Lactobacillus, Saccharomyces, and a mixture of probiotics were all beneficial in reducing the risk of developing CDAD ( 63.7%, 58.5%, and 58.2% reduction ).
In conclusion, probiotic supplementation is associated with a significant reduction in the risk of developing Clostridium difficile-associated diarrhea in patients receiving antibiotics.
Additional studies are required to determine the optimal dose and strain of probiotic. ( Xagena )
Lau CSM, Chamberlain RS, International Journal of General Medicine 2016: 9; 27–37